Alert archive / Michigan / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 62, NWS Grand Rapids, MI

August 24, 20214 counties in Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 24, 2021, 6:06 PM EDT for 4 counties in Michigan. It was in force for 84 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2021, 6:06 PM EDT (22:06 UTC)
Expired
Aug 24, 2021, 7:30 PM EDT
In force
84 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clinton County, MI, Gratiot County, MI, Ionia County, MI, Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 56 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 6:17 PM EDTTSTM WND GST 602 W Ithaca, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WUUS53 KGRR 242206
SVRGRR
MIC037-057-067-117-242330-
/O.NEW.KGRR.SV.W.0062.210824T2206Z-210824T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
606 PM EDT Tue Aug 24 2021

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Gratiot County in central Michigan...
  Ionia County in south central Michigan...
  Clinton County in south central Michigan...
  Montcalm County in central Michigan...

* Until 730 PM EDT.

* At 606 PM EDT, a severe thunderstorm was located near Carson City,
  or 10 miles southeast of Stanton, moving east at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ionia...               Alma...                Greenville...
  St. Johns...           Belding...             Ithaca...
  Stanton...             St. Louis...           Breckenridge...
  Saranac...             Edmore...              Carson City...
  Lakeview...            Elsie...               Eureka...
  Wheeler...             Orleans...             Crystal...
  Sidney...              Sumner...              

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4290 8531 4347 8531 4346 8437 4290 8437
TIME...MOT...LOC 2206Z 276DEG 17KT 4318 8494 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

04
3 follow-up statements
579 
WWUS53 KGRR 242250
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
650 PM EDT Tue Aug 24 2021

MIC117-242300-
/O.CAN.KGRR.SV.W.0062.000000T0000Z-210824T2330Z/
Montcalm MI-
650 PM EDT Tue Aug 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR MONTCALM COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4290 8531 4312 8496 4312 8484 4320 8484
      4346 8438 4290 8437
TIME...MOT...LOC 2250Z 274DEG 25KT 4298 8473 

$$

MIC037-057-067-242330-
/O.CON.KGRR.SV.W.0062.000000T0000Z-210824T2330Z/
Gratiot MI-Ionia MI-Clinton MI-
650 PM EDT Tue Aug 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHEASTERN GRATIOT...NORTHERN IONIA AND CLINTON COUNTIES...

At 650 PM EDT, a severe thunderstorm was located 8 miles west of St.
Johns, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ionia...               St. Johns...           Ithaca...
Breckenridge...        Saranac...             Elsie...
Eureka...              Wheeler...             Ovid...
Fowler...              North Star...          Westphalia...
Lyons...               Maple Rapids...        Muir...
Ashley...              Pewamo...              Perrinton...
Hubbardston...         Bannister...           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4290 8531 4312 8496 4312 8484 4320 8484
      4346 8438 4290 8437
TIME...MOT...LOC 2250Z 274DEG 25KT 4298 8473 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

04
242 
WWUS53 KGRR 242307
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
707 PM EDT Tue Aug 24 2021

MIC057-067-242316-
/O.CAN.KGRR.SV.W.0062.000000T0000Z-210824T2330Z/
Gratiot MI-Ionia MI-
707 PM EDT Tue Aug 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRATIOT AND
NORTHERN IONIA COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4290 8484 4312 8482 4312 8439 4290 8437
TIME...MOT...LOC 2306Z 276DEG 17KT 4297 8462 

$$

MIC037-242330-
/O.CON.KGRR.SV.W.0062.000000T0000Z-210824T2330Z/
Clinton MI-
707 PM EDT Tue Aug 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHERN CLINTON COUNTY...

At 706 PM EDT, a severe thunderstorm was located near St. Johns,
moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
St. Johns...           Elsie...               Eureka...
Fowler...              Westphalia...          Maple Rapids...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4290 8484 4312 8482 4312 8439 4290 8437
TIME...MOT...LOC 2306Z 276DEG 17KT 4297 8462 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

04
443 
WWUS53 KGRR 242321
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
721 PM EDT Tue Aug 24 2021

MIC037-242330-
/O.EXP.KGRR.SV.W.0062.000000T0000Z-210824T2330Z/
Clinton MI-
721 PM EDT Tue Aug 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLINTON COUNTY WILL
EXPIRE AT 730 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4290 8484 4312 8482 4312 8439 4290 8437
TIME...MOT...LOC 2320Z 276DEG 17KT 4296 8455 

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:15 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 24, 3:15 PM EDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
315 PM EDT Tue Aug 24 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 315 PM EDT Tue Aug 24 2021

- Uncertain convective evolution tonight and Wednesday

- Multiple chances of storms Thursday through Sunday night

- Cooler and less humid early next week

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 315 PM EDT Tue Aug 24 2021

-- Uncertain convective evolution through Wednesday --

The first order of business is the line of showers and storms out
over Lake Michigan and East Central Wisconsin. The line has been
trying to hold its own as it moves to the East, although it has
weakened considerably over the last couple of hours. Obviously, the
lake has helped to weaken it a bit. The other factor is that the 0-3
km shear vectors are oriented from SW to NE. This is parallel to
most of that line, except for the very northern edge which is over
the cooler lake. This will limit the threat of severe winds with it.
We will need to monitor it as it comes onshore and encounters a
little better instability. It is around 1,000 J/kg up toward
Ludington, much less than further south in the warm sector.

Elsewhere, we can not rule out a pop up storm or two with peak
heating. CAPEs are as high as 3,000+ J/kg with the heat and high dew
points in place. DCAPEs over 1,000 J/kg will support an isolated
wind threat, and thick -10 to -30C CAPE and mid level lapse rates
around 7.0 C/km will support a large hail threat. Deep layer shear
values continue to be limited here, which will limit the severe
threat some.

Another threat of storms will come tonight and into early Wednesday.
A low level jet that will ramp up over Wisconsin this evening will
support additional convection over there. We eventually see the
eastern flank of this low level jet move in later tonight and
Wednesday morning. It will not be ideal for organized convection as
by the time the moisture transport arrives, it will be diminishing
in strength. This will limit the severe potential for our area. The
bigger threat will be locally heavy rainfall with precipitable water
values around 2 inches. We do not see a widespread flooding event as
the low level jet will be progressing east. It would be more
localized in nature. This should be pushing out of the area by early
afternoon.

-- Multiple chances of storms Thursday through Sunday night --

The threat for storms will continue for Wednesday night and
Thursday, although it does not look likely at this time. We will
remain in the very warm and humid air until later Thursday as the
front will finally sink south through the entire area. For this
period, there does not look to be a good signal of an organized wave
or low level jet to help organize convection.

The break in the threat for storms looks to short lived, as the next
feature could spark storms late Thursday night into Friday morning.
The front will be trying to move back north as a warm front as the
next wave ramps up the low level jet. Where the fronts at the
surface and aloft end up as the low level jet develops will dictate
where exactly the additional development takes place. The favored
area for storms will be further north and west, closer to the nose
of the low level jet. This could end up riding SE along the
boundary. This low level jet does persist in some form through
Friday, likely focused on Northern Lower and Upper Michigan.

There will be a chance of showers and storms Friday night through
early Sunday, but widespread convection is not expected. We will be
mostly in the warm sector, with the warm front to our north, and the
cold front well to our west.

A better organized threat for storms will come late on Sunday as the
cold front and supporting upper wave approach the area later in the
day. Timing of this is a bit uncertain out 5 days, but there is some
potential that the timing could be conducive for severe weather.
Wind fields aloft will become more favorable with the arrival of the
wave, helping the cause for some possible organization.

-- Cooler and less humid early next week --

At this time, the cold front looks like it should be through the
area by sunrise on Monday. Cooler and drier air will be filtering
into the area for Monday and Tuesday. This could be short lived as
return flow may be setting up just after this period and advecting
warm and humid air back over the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 153 PM EDT Tue Aug 24 2021

Low confidence in tstm potential and timing over the next 24
hours. The storms currently moving east from WI, or new storms
triggered from their outflow, may impact the TAF sites later this
afternoon and evening so have include a 4 hr period of VCTS for
this potential. If storms do end up impacting the terminals, brief
IFR or low vsbys in heavy rain may occur along with a wind gust
in excess of 30 kts.

Beyond 06Z tonight into Wednesday, tstm potential will still
exist. However given the low confidence will not include thunder
in later periods until a risk is more apparent.

There are a few MVFR cigs around early this afternoon but those
should lift into VFR category in the next couple hours.

&&

.MARINE...
Issued at 315 PM EDT Tue Aug 24 2021

We do not anticipate needing any marine headlines (outside of
thunderstorms) at least through Wednesday, and even maybe through
the end of the week.

Conditions will not be calm out on the waters over the next 2-3
days, but winds and waves do not look to be sustained long enough or
high enough to need a Small Craft Advisory at this time. We could
see some general winds approach 20 knots and some waves up to about
3 ft. We will have some increase in wind tonight with the low level
wind max coming through, and again late Wed and/or Thu behind the
front. Those winds will be strongest north of our area, and will be
offshore in nature.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...NJJ
DISCUSSION...NJJ
AVIATION...Meade
MARINE...NJJ
Hazardous weather outlook, Aug 24, 3:22 PM EDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
322 PM EDT Tue Aug 24 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-250830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
322 PM EDT Tue Aug 24 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible through tonight. Severe storms are
not likely, but some could become locally severe. The strongest
storms will be capable of heavy rain, wind gusts to 60 mph, and
large hail up around the size of a quarter.

Hot and humid conditions this afternoon will push heat index values
into the 90s to around 100.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible each day from Wednesday through
Sunday. Warm and humid conditions will persist into the weekend
with heat index values rising into the 90s at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through tonight.

LMZ844>849-250830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
322 PM EDT Tue Aug 24 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible through tonight. Severe storms are
not likely, but some could become locally severe. The strongest
storms will be capable of heavy rain, wind gusts to 60 mph, and
large hail up around the size of a quarter.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible each day from Wednesday through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through tonight.

DUKE NJJ

In the hours before

Local storm report, Aug 24, 4:45 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
445 PM EDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND GST     1 ENE NORTON SHORES     43.17N 86.23W
08/24/2021  M41 MPH          MUSKEGON           MI   ASOS

            ASOS STATION KMKG MUSKEGON COUNTY AIRPORT.

&&

JSK
Local storm report, Aug 24, 5:01 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
501 PM EDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     1 SSE REEMAN            43.43N 86.00W
08/24/2021  M45 MPH          NEWAYGO            MI   AWOS

            AWOS STATION KFFX FREMONT MUNICIPAL ARPT.

&&

JSK
Local storm report, Aug 24, 5:26 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
526 PM EDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             6 W GREENVILLE          43.18N 85.37W
08/24/2021  M0.25 INCH       KENT               MI   TRAINED SPOTTER

            AT HEINTZELMAN RD NE & 14 MILE RD NE.

&&

JSK
Local storm report, Aug 24, 5:52 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
552 PM EDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     4 W PORT SHELDON        42.90N 86.27W
08/24/2021  M40 MPH          LMZ846             MI   BUOY

            BUOY 45029 3 W PORT SHELDON.

&&

JSK
Local storm report, Aug 24, 6:01 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
601 PM EDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     3 ENE MOUNT PLEASANT    43.62N 84.73W
08/24/2021  M53 MPH          ISABELLA           MI   AWOS

            AWOS STATION KMOP MT PLEASANT MUNI ARPT.

&&

JSK
Local storm report, Aug 24, 6:04 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
604 PM EDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     1 SSE MOUNT PLEASANT    43.59N 84.77W
08/24/2021  M40 MPH          ISABELLA           MI   MESONET

            MESONET STATION DW5588 MOUNT PLEASANT.

&&

JSK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:06 PM EDTSpecial Marine WarningGRR114 min
Aug 24, 3:48 PM EDTSevere Thunderstorm WarningGRRMason, Oceana42 min
Aug 24, 3:52 PM EDTSpecial Marine WarningGRR98 min
Aug 24, 4:24 PM EDTSpecial Marine WarningGRR66 min
Aug 24, 4:43 PM EDTSevere Thunderstorm WarningGRRNewaygo49 min
Aug 24, 4:45 PM EDTSevere Thunderstorm WarningGRRLake45 min
Aug 24, 4:53 PM EDTSevere Thunderstorm WarningGRRNewaygo40 min
Aug 24, 5:10 PM EDTSevere Thunderstorm WarningGRRKent, Mecosta, Montcalm, Osceola50 min
Aug 24, 5:56 PM EDTSevere Thunderstorm WarningGRRClare, Isabella64 min
Aug 24, 6:13 PM EDTSpecial Marine WarningGRR92 min
Aug 24, 6:48 PM EDTSevere Thunderstorm WarningGRRBarry, Clinton, Eaton, Ingham, Ionia42 min
Aug 24, 7:38 PM EDTAreal Flood AdvisoryGRRCalhoun, Jackson, Kalamazoo, Van Buren10 hr
Aug 24, 7:41 PM EDTSpecial Marine WarningGRR54 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.